Michigan, 2005

Hail and Damaging Winds in Michigan, June 30, 2005

June 30, 2005 · NWS GRR · 9 events in 7 counties and zones

7 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
$20,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 30, 3:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 3:32 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 AM EDT THU JUN 30 2005

.SHORT TERM...
MAIN FOCUS WAS ON PCPN CHCS AS A LARGE CLUSTER OF THUNDERSTORMS IN
ADVANCE OF A STRONG COLD FRONT APPROACHES THE REGION THIS MORNING.
THE POTENTIAL FOR SEVERE STORMS WILL BE DETERMINED BY HOW QUICKLY
THE ATMOSPHERE RECOVERS FROM THE MORNING CONVECTION.  ALSO NEED TO
CONSIDER HOW QUICKLY THE FRONT PUSHES THROUGH AND WHETHER POPS WILL
BE NEEDED INTO THIS EVENING.

POTENT UPPER LOW WAS SLIDING ACROSS MN THIS MORNING.  A LARGE
COMPLEX OF STORMS STRETCHED FROM WESTERN LAKE SUPERIOR THROUGH
WISCONSIN TO NE KANSAS EARLY THIS MORNING.  THESE STORMS WILL
PROGRESS ACROSS THE AREA THIS MORNING...SLOWLY DIMINISHING AS THEY
RUN AWAY FROM THE BEST UPPER JET SUPPORT.  WILL HAVE LIKELY POPS
ACROSS THE NORTH WHERE THE BULK OF THIS ACTIVITY WILL MOVE THROUGH
THIS MORNING.  THE SOUTHERN EXTENT OF THE COMPLEX...OVER ERN IA/WRN
IL APPEARS TO BE WEAKENING ALREADY AS CLOUD TOPS HAVE BEEN WARMING A
BIT...SO CHC POPS LOOKS GOOD FOR THE SOUTH THIS MORNING.  THERE WILL
BE A STRONG PUNCH OF DRIER AIR BEHIND THE STORMS INTO THE
AFTERNOON.  THIS WILL ALLOW SUNSHINE TO BREAK THROUGH AND SURFACE
TEMPS TO CLIMB TO AROUND 90 WITH DEWPOINTS AROUND 70.  THIS WILL
BOOST CAPE VALUES TO AT OR ABOVE 3K J/KG BY EARLY AFTERNOON.  HEAT
INDEX VALUES WILL ALSO CLIMB INTO THE 95 TO 100 DEGREE IN THE SOUTH
MAKING FOR A VERY UNCOMFORTABLE DAY...BUT SHY OF ADVISORY CRITERIA.
STORMS SHOULD RE-FIRE OVER THE CWA INTO THE AFTERNOON AS THE COLD
FRONT APPROACHES THE AREA.  THERE IS NOT A LOW LEVEL JET TO PROVIDE
LIFT...BUT THE UPPER JET LOOKS VERY FAVORABLE.  THE RIGHT REAR QUAD
OF THE UPPER JET MOVES OVER THE SE HALF OF THE CWA DURING THE
AFTERNOON.  STRONG UPPER DIVERGENCE FROM THIS JET WILL PROVIDE THE
FOCUS FOR REDEVELOPMENT INTO THE AFTERNOON.  A 55KT MID LEVEL JET
RISES THE LIKELIHOOD THAT A FEW STRONGER STORMS COULD PRODUCE
DAMAGING WINDS.  0-6KM BULK SHEAR VALUES ARE MARGINAL...30-35
KNOTS.  BELIEVE THE HIGHEST THREAT OF SEVERE STORMS THIS AFTERNOON
WILL GENERALLY BE SE OF A BIV-MOP LINE AND FROM ROUGHLY 1 THROUGH 8
PM.

MUCH OF THE CONVECTION IS EXPECTED TO BE WELL AHEAD OF THE COLD
FRONT WHICH WILL ACROSS THE CWA DURING THE EVENING HOURS.  THE
THUNDERSTORMS SHOULD STEAL MOST OF THE MOISTURE NEAR THE FRONT...BUT
CAN NOT RULE OUT A FEW RANDOM SHOWER/STORMS WITH THE FRONTAL
PASSAGE.  WILL THEREFORE EXTEND CHC POPS OVER THE SE CORNER INTO THE
EVENING.  ONCE THE FRONT IS THROUGH...BY MIDNIGHT...A MUCH DRIER
AIRMASS WILL MOVE INTO THE REGION.

THE UPPER TROF COMES THROUGH ON FRIDAY.  THE MOISTURE DOES NOT LOOK
DEEP ENOUGH FOR SHOWERS TO DEVELOP...BUT A BKN CU DECK WILL MOST
LIKELY OCCUR BY AFTERNOON.  OTHERWISE THE END OF THE WEEK WILL
FEATURE MUCH MORE COMFORTABLE CONDITIONS WITH HIGHS IN THE 70S AND
DEWPOINTS AROUND 50.

.LONG TERM...
SATURDAY NIGHT...SURFACE HIGH PRESSURE WILL BE SLIPPING OFF TO THE
SOUTHEAST OF THE GREAT LAKES...WITH RETURN FLOW BEGINNING. IT WILL
BE A DRY AND SLIGHTLY COOLER THAN NORMAL NIGHT FOR THIS TIME OF
YEAR...WITH LOWS IN THE 50S.

SUNDAY AND SUNDAY NIGHT A FRONT SWEEPS EAST ACROSS THE NORTHERN
PLAINS...REACHING WESTERN WI AND IA BY MONDAY MORNING. THE UPPER
FLOW WILL BE ZONAL ACROSS THE NORTHERN TIER OF STATES...SO THE FRONT
WILL BE PROGRESSING TO THE EAST AT A DECENT PACE. HIGHS AND LOWS IN
THIS TIME FRAME WILL BE VERY CLOSE TO NORMAL.

MONDAY THROUGH TUESDAY WILL CARRY CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS...AS THE FRONT SWEEPS ACROSS THE AREA...THEN STALLS
OUT ACROSS THE SOUTHERN GREAT LAKES. 500MB HEIGHTS REBOUND FROM THE
LOWER 570S ON SATURDAY...TO THE MIDDLE 580S ON MONDAY.
TEMPERATURES ON MONDAY WILL LIKELY BE ABOVE NORMAL ONCE AGAIN.

WEDNESDAY WILL FEATURE DRY WEATHER AS THE FRONT WILL BE OFF TO THE
SOUTH OF THE STATE WITH HIGH PRESSURE FILTERING IN FROM THE NORTH.
THE FRONT TO THE SOUTH APPEARS TO BE FAR ENOUGH SOUTH TO KEEP THE
DRY FORECAST GOING...BUT FUTURE MODEL RUNS WILL NEED TO BE WATCHED
TO SEE IF THIS FRONT BEGINS TO CREEP BACK NORTH.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JK DUKE
Hazardous weather outlook, Jun 30, 5:22 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 AM EDT THU JUN 30 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
622 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN PLACED IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE THREAT WILL EXTEND
FROM DAYBREAK THROUGH ABOUT 800 PM. A COLD FRONT TO THE WEST OF THE
STATE OVER EASTERN WISCONSIN HAS TOUCHED OFF STORMS EARLY THIS
MORNING ALREADY SPREADING INTO WESTERN LOWER MICHIGAN. SOME
OF THESE STORMS MAY BE SEVERE. AS THE FRONT PROGRESSES INTO THE
FORECAST AREA THIS AFTERNOON...ADDITIONAL STORMS ARE POSSIBLE. THE
MAIN THREAT FROM STORMS TODAY WILL BE STRONG WINDS AND MARGINALLY
SEVERE HAIL. WIND GUSTS OF 65 MPH WILL BE POSSIBLE IN THE STRONGER
STORMS AS WELL AS HAIL TO AROUND THREE QUARTERS OF AN INCH. STORM
MOVEMENT WILL BE TO THE EAST AROUND 30 MPH.

WITH A SQUALL LINE SWEEPING THE LAKE THIS MORNING...THERE IS AN
INCREASED RISK OF RIP CURRENTS TODAY ALONG THE SHORE FROM ST. JOSEPH
TO MANISTEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WAVES OF 3 TO 5 FEET ARE EXPECTED ON LAKE MICHIGAN FRIDAY...WHICH
WILL POSE A HAZARD TO SMALLER CRAFT. WAVES OF THIS HEIGHT WILL ALSO
BRING ANOTHER CHANCE FOR RIP CURRENTS.

THUNDERSTORMS RETURN TO THE FORECAST ON THE FOURTH OF JULY AHEAD OF
ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE)

DUKE

The radar

The Grand Rapids radar (KGRR), 38 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
June 30, 7:00 AM EST
Where
Ottawa County, Coopersville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.067, -85.950

Three trees were blown down in the Coopersville area.

Hail, Kent

When
June 30, 7:10 AM EST
Where
Kent County, Grand Rapids
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.967, -85.683

Three quarters inch diameter hail was reported in Grand Rapids.

Thunderstorm Wind, Ionia

When
June 30, 8:05 AM EST to 8:10 AM EST
Where
Ionia County, Clarksville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -85.250

Thunderstorm Wind, Barry

When
June 30, 8:10 AM EST
Where
Barry County, Hastings
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.650, -85.283

Several trees were blown down in the Indian Hills area of Hastings.

Thunderstorm Wind, Calhoun

When
June 30, 8:40 AM EST to 8:50 AM EST
Where
Calhoun County, Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -84.950

Several power lines were blown down on Michigan Avenue.

Thunderstorm Wind, Eaton

When
June 30, 8:45 AM EST
Where
Eaton County, Olivet Station
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -84.933

Numerous trees were blown down in Olivet and in the area about three miles northeast of Olivet.

Thunderstorm Wind, Jackson

When
June 30, 9:20 AM EST to 9:30 AM EST
Where
Jackson County, Parma
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.250, -84.600

Twelve trees were blown down in and near Parma.

Hail, Jackson

When
June 30, 9:55 AM EST
Where
Jackson County, Brooklyn
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -84.250

Thunderstorm Wind, Jackson

When
June 30, 7:35 PM EST
Where
Jackson County, Parma
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -84.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457553, 5457554, 5457555, 5457556, 5457557, 5457558, 5457559, 5457560, 5457561.